Texas, 2019

High Wind in Texas, April 10, 2019

April 10, 2019 · NWS LUB · 16 events in 16 counties and zones

A strong cyclone moving across the central Rockies into the central Plains created widespread high winds on the afternoon of the 10th. Areas across the South Plains and extreme southern Texas Panhandle saw sustained winds between 40 and 45 mph with gusts generally in the 60s.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong cyclone moving across the central Rockies into the central Plains created widespread high winds on the afternoon of the 10th. Areas across the South Plains and extreme southern Texas Panhandle saw sustained winds between 40 and 45 mph with gusts generally in the 60s. A Texas Tech University West Texas mesonet site near Anton (Hockley County) recorded the highest wind gust of 73 mph. Strong winds also created widespread blowing dust which reduced visibilities for areas on the South Plains. Minimum visibilities were generally between one half and one mile.

Maximum wind gusts per county are as follows per the Texas Tech University West Texas mesonet:

73 mph at Anton (Hockley County),|69 mph at Plains (Yoakum County),|69 mph at Aiken and Abernathy (Hale County),|64 mph at Muleshoe (Bailey County),|64 mph at Morton (Cochran County),|64 mph at Olton (Lamb County),|64 mph at Reese Center (Lubbock County),|64 mph at Hart (Castro County)|63 mph at Floydada (Floyd County),|62 mph at Silverton (Briscoe County),|62 mph at Turkey (Hall County),|62 mph at Friona (Parmer County),|61 mph at Vigo Park (Swisher County),|59 mph at Brownfield (Terry County), and|58 mph at New Home and Tahoka (Lynn County).

Maximum sustained winds per county are as follows per the Texas Tech University West Texas mesonet:

42 mph at Ralls (Crosby County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 10, 11:13 AM CST, 47 minutes earlier.

Area forecast discussion, Apr 10, 11:13 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1213 PM CDT Wed Apr 10 2019

.AVIATION...
Wind speeds will increase out of the west at KLBB/KPVW this
afternoon reaching sustained speeds of 35 to 45 knots. Wind gusts
will exceed 50 knots at times between 18Z and 00Z. As a result,
blowing dust at KLBB/KPVW may drop visibilities to MVFR at times.
An Airport Weather Warning continues through 03Z on the 11th for
KLBB. KCDS will be far enough east that sustained speeds will be
in the 25 to 35 knot range gusts to 45 knots at times and
visibilities will drop but remain VFR.

A cold front will push across the TAF sites tomorrow morning
swinging the wind to the northwest to north northwest at 15 to 25
knots. VFR conditions are expected behind the front right now.

&&

.PREV DISCUSSION... /issued 623 AM CDT Wed Apr 10 2019/

AVIATION...
Wind speeds will increase out of the west at KLBB/KPVW eventually
reaching sustained speeds of 35 to 45 knots. Wind gusts will
exceed 50 knots at times between 18Z and 00Z when the peak speeds
will occur. This will likely result in blowing dust for both sites
resulting in MVFR visibilities at times. An Airport Weather
Warning will be in effect for KLBB from 17Z - 03Z on the 11th.
KCDS will be far enough east that sustained speeds will be in the
25 to 35 knot range gusts to 45 knots at times and visibilities
will drop but remain VFR.

A cold front will push across the TAF sites tomorrow morning
swinging the wind to the northwest to north northwest at 15 to 25
knots. VFR conditions are expected behind the front right now.

Jordan

PREV DISCUSSION... /issued 408 AM CDT Wed Apr 10 2019/

DISCUSSION...
High wind is still on course for this afternoon ahead of an
approaching upper low currently situated along the west coast. The
lee trough currently across the foothills of CO will deepen as the
upper low approaches and itself deepen. Strong surface pressure
gradient along with deep layer mixing and a 50-60kt H700 jet
continue to support a high wind event for most of the FA. The High
Wind Watch has been upgraded to a warning with the exception of
Kent and Stonewall counties. Guidance in general are keeping
winds below the warning threshold which is agreeable. The Fire
Weather Watch has also been upgraded to a Red Flag Warning across
the entire CWA as min RH values will drop into the low teens to
single digits while winds are in the advisory/warning level. The
upper and surface low will push off to the east overnight and a
cold front will push through the region tomorrow morning. Winds
will initially be on the breezy behind the front but should taper
off through the afternoon to 10-20 mph. Highs will also be
drastically cooler tomorrow, mid 50s to mid 60s. A light freeze is
possible across our northwestern counties with a light frost
possible across much of the Caprock tomorrow night as lows dip
into the 30s.

Friday for the most part will be identical to Thursday until the
late evening when cloud cover increases as another upper level
system pushes towards the FA. Models are starting to match up with
Saturday being wet and chilly. Highs are expected to be well below
average in the low to upper 40s. They have also come in better
agreement with lows for Saturday night/Sunday morning. Previously
the GFS had lows mostly in the mid/upper 30s while the ECMWF favored
lows near or below freezing for much of the FA. They have, for the
most part, settled on a light freeze across our northwestern zones
and mid to upper 30s across the rest of the FA. This seems valid
given as the surface airmass leading up to and through Saturday will
be cool yet highly modified. With mostly zonal upper level flow
across the northern CONUS and lack of a dense arctic airmass to our
north the previously forecasted lows from the ECMWF were not as
convincing. One small caveat to Saturday will be the possibility
for a snow/rain mix across the southern Texas Panhandle as the
core of the low moves overhead. For now the forecast will remain
liquid.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for TXZ021>044.

Wind Advisory until 10 PM CDT this evening for TXZ043-044.

High Wind Warning until 10 PM CDT this evening for TXZ021>042.

&&

99/99/28
Hazardous weather outlook, Apr 10, 10:43 AM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1143 AM CDT Wed Apr 10 2019

TXZ021>044-110445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1143 AM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect through 10 PM for all of the
South Plains, the extreme southern Panhandle, and most of the
Rolling Plains. The exception is for Kent and Stonewall counties
where a Wind Advisory is in effect. West winds of 35 to 50 mph
with gusts near 70 mph are expected through the mid-evening hours
today. In addition a Red Flag Warning is also in effect until 10
PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A light frost or freeze will be possible for areas on the Caprock
Thursday night and again Sunday morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Bailey

When
April 10, 12:00 PM CST to 6:00 PM CST
Where
Bailey forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Lamb

When
April 10, 12:00 PM CST to 7:00 PM CST
Where
Lamb forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Cochran

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Cochran forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Hockley

When
April 10, 12:00 PM CST to 7:00 PM CST
Where
Hockley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Parmer

When
April 10, 1:00 PM CST to 6:00 PM CST
Where
Parmer forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Castro

When
April 10, 1:00 PM CST to 6:00 PM CST
Where
Castro forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Swisher

When
April 10, 1:00 PM CST to 7:00 PM CST
Where
Swisher forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
April 10, 1:00 PM CST to 7:00 PM CST
Where
Briscoe forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Hale

When
April 10, 1:00 PM CST to 7:00 PM CST
Where
Hale forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
April 10, 1:00 PM CST to 7:00 PM CST
Where
Yoakum forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Lynn

When
April 10, 1:00 PM CST to 10:00 PM CST
Where
Lynn forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Hall

When
April 10, 2:00 PM CST to 7:00 PM CST
Where
Hall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Floyd

When
April 10, 2:00 PM CST to 7:00 PM CST
Where
Floyd forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Terry

When
April 10, 2:00 PM CST to 4:00 PM CST
Where
Terry forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
April 10, 3:00 PM CST to 10:00 PM CST
Where
Lubbock forecast zone
Measured
56 kt (64 mph) measured gust
Deaths
1 direct, 0 indirect
Injuries
0 direct, 1 indirect
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Crosby

When
April 10, 3:00 PM CST to 7:00 PM CST
Where
Crosby forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Lubbock2019-04-10MaleOutside/Open AreasDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806512, 806513, 806519, 806520, 806482, 806486, 806488, 806491, 806514, 806530, 806544, 806500, 806516, 806534, 806480, 806522.